How Medicine Screwed Up My Productivity

I wrote last week about being diagnosed with PCOS (hop back there if you want the full story).

My doctor put me on a form of the contraceptive pill, Microgynon 30. I knew it would take some time to have an effect on the most frustrating symptoms – excess body hair. From month one, my periods came like clockwork, every four weeks (which I’d expected, as it’s how the pill works).

The problem was, none of the other symptoms were improving. And I was feeling moodier than usual – mood swings, teary fits, depressive moments – quite unlike my usual self.

I went back to the doctor, and they gave me a different prescription, for Dianette.

It didn’t seem to make much difference. The symptoms didn’t improve, and if anything, I felt even worse about them. I’d somehow hoped that taking medicine would fix everything I didn’t like about my body – and I’d stuck with the medicine even though it didn’t seem to be helping.

Sometime during the treatment, I quit my job (I was pretty stressed there by this point, and had ended up sobbing in the office bathroom a couple of times). I started freelancing and got on OK for a month or two.

But my productivity was being badly affected. Sometimes I felt so stressed and overwhelmed that I had to stop working in the middle of the day – I’d sob for an hour, in an uncontrollable way that worried both me and my boyfriend.

I read the list of side effects on the medicine, over and over again. Depression was there, along with some other negative mental states.

I didn’t know whether to blame the pills or not. I wondered if it was just me.

I stuck with them a while longer, but things didn’t improve. Eventually, I went back to the doctor, and this time I spoke to someone different. I explained that the pills were making me feel unhappy, not like my usual self.

He said that was reason enough to stop taking them.

I haven’t taken any medication for PCOS since. I felt better within days, and the crying fits stopped. I still have moments when I feel down and unhappy – who doesn’t? – but now it’s something I’m able to cope with. It doesn’t stop me doing the work I want to do. (And, perhaps due to the time on medication, or due to leaving my job and eating more sensibly, my periods stayed.)

I don’t know what health situations you might be facing in your life. I don’t know what medication you might be taking, if any. But believe me, if you suspect that something’s making you feel worse – knocking your productivity, or just making you miserable – then talk to your doctor. Ask about other options.

It’s your body. It’s your life.

(Image from Flickr by Aidras)


Previous post:

Next post:

4 Responses to “ How Medicine Screwed Up My Productivity ”

  1. Willie Hewes says:

    Yeah, they gave me Microgynon, when I was in university. It turned me into a crazy lady: mood swings, crying fits, completely irrational “but something’s wrong I have to do something” episodes… Ha, those were the days.

    These issues really do effect productivity, too. When we make plans while we feel good, it’s so easy to ignore this and plan like we always feel like that. But working on stuff when you’re feeling down or insecure or sad is much, much harder.

    • Ali Luke says:

      I think a lot of productivity advice/systems/etc can’t cope with the fact that we’re humans, not machines, and we can’t keep on cranking stuff out when we’re feeling rubbish. Hm, there’s another blog post or two in that, I think…

      Sorry to hear you had the same experiences with Microgynon. :-( What sucked most was that I pretty much convinced myself that it was *me* who was broken. When, no, it was just crazy-making pills.

  2. Bee says:

    Hi Ali! Thanks for sharing your story. I, too, was diagnosed with PCOS. Your post made me go back and read the leaflet that came with my prescribed pills. I now have an answer on why I’ve been experiencing strange things, especially mood swings, lately.

    I hope that you’ll get better soon. :)

Leave a Reply

16291048-1